Let’s talk about mental health, and antidepressant withdrawal.

If you follow me on twitter, you may have noticed me posting a lot about my recent ordeal trying to get a refill on my medication.

I’ve been on Pristiq (or Desvenlafaxine) for over a year now, maybe long. I had been on it once before, right after undergrad while I was living in Chicago. It’s not a cheap drug, so without insurance, it’s not something I can easily stay one. However, it works for me.

It’s what’s called an SNRI, or a selective serotonin and norepinephrine reuptake inhibitors. They, like other medications of this sort, work on the brain chemistry, increasing the amount of serotonin and norepinephrine available. For me? It clears some of the fog so that I’m able to process things. I’m not just this overflowing well of emotions that I can’t contain. And most of all, that constant whispering from my depression telling me all the ways I am a horrible person, that I am worthless… It’s muted.

It’s not a perfect drug — I don’t think one exists — my depression isn’t magically cured. I still have bad days. I still feel like crap, I still feel worthless and undesirable. But it’s manageable. Before I ever tried an antidepressant, I’ll admit that I bought into the stigma that antidepressants change you. I thought I’d be less of myself… That maybe I might lose that creative side of myself. If anything, being on pristiq has allowed me to be more of myself.

However, there’s something they — they being doctors, psychiatrist, anyone really — never told me. Abruptly stopping pristiq can lead to some serious physical reactions.

I didn’t know you could go through withdrawal from antidepressants. Withdrawal is for addiction, and these aren’t opioids. But that sudden halt of your antidepressants can really mess with your body. I had no idea what was happening the first time — last summer — when this happened. I was so miserable, I found myself lying on the floor, cold and crying. Since I knew what would happen, I tried to taper my medication this time. Make it last a little longer until I could get a refill. Tapering like I did? Taking it every other day… It just made the withdrawal start sooner, though it delayed the full effect of it.

The dizziness started first, with the headaches. They became extreme when I was driving home from Cleveland. I had a hard time focusing, keeping my eyes open was a struggle. The nausea started that same day — but I didn’t actually start getting sick until this morning. There are chills. My arms and legs are tingling, the lower part of my face started tingling last night. And, the only way I can describe it, is that the dizziness moved into my chest. There are these things that they call “brain zaps” which are basically what they sound like — little electro shocks in your mind. The irritability comes and goes. My poor cats try to comfort me and I literally push them away because I can’t handle things.

There are the mental symptoms as well, beyond just irritability. The obvious one is that the depression comes back. Last night was particularly hard. I spiraled. I self sabotaged. I was so physically miserable that I lost control and let the hurt overtake me. The other symptom is vivid dreams and nightmares. The first time, the nightmares were bad. And these past few days, I haven’t wanted to sleep because of that. It’s why I only got 3 hours of sleep last night. Thankfully, I haven’t had the nightmares yet. But obviously the lack of sleep isn’t helping.

The good news… I did finally find someone who could renew my prescription. And as of an hour ago, I’m back on my medication. I have no idea how long it’ll take before it’s fully in my system enough for these withdrawal symptoms to go away.

I wanted to share this because I feel we don’t talk about mental health enough. So many people are going through things, and we need to remove the stigma that it’s shameful. We especially need to remove the stigma that getting help is something to hide or be embarrassed about. Having anxiety or depression doesn’t mean you’re broken. I’ve talked to a couple doctors about this over this last year on pristiq: this might not be a situational thing. Grad school might be intensifying and escalating my vulnerability to my depression or anxiety, but I might need to be on pristiq, or something like pristiq, indefinitely. There’s nothing wrong with that, I just need to work with my doctors to monitor the side effects and also make sure we have a plan in place if I do need to stop taking this medication.

I used to think being open about my mental health would cause others to not trust me. To not think of me as capable. Or worse, they’d prove that all of the lies my depression tell me are absolutely true. That I’ll lose jobs, lose relationships… I was ashamed of it. But that stigma has to end.

I still feel absolutely miserable. But I’m hopefully back on track and the withdrawal subsides quickly. I’m not ok, but that doesn’t make me bad or broken.